Alert archive / North Carolina / Flash Flood Warnings in 2015

Flash Flood Warning 25, NWS Blacksburg, VA

September 30, 2015Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Sep 30, 2015, 5:53 PM EDT for Watauga County, Wilkes County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2015, 5:53 PM EDT (21:53 UTC)
Expired
Sep 30, 2015, 11:45 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WGUS51 KRNK 302153
FFWRNK
NCC189-193-010345-
/O.NEW.KRNK.FF.W.0025.150930T2153Z-151001T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT WED SEP 30 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA...
  WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 1145 PM EDT
    
* AT 551 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF INCH OF 
  RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY. FLOODING HAS BEEN REPORTED AT THE MALL PARKING LOT IN 
  BOONE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOONE...
  NORTH WILKESBORO...
  WILKESBORO...
  BLOWING ROCK...
  AND BEECH MOUNTAIN. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3619 8088 3606 8088 3606 8098 3603 8107
      3604 8120 3600 8133 3602 8135 3604 8140
      3607 8141 3612 8155 3611 8181 3616 8183
      3621 8191 3626 8189 3629 8192

$$

KK
3 follow-up statements
746 
WGUS71 KRNK 302243
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT WED SEP 30 2015

NCC189-193-010345-
/O.CON.KRNK.FF.W.0025.000000T0000Z-151001T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-WATAUGA NC-
643 PM EDT WED SEP 30 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR 
SOUTHERN WILKES AND WATAUGA COUNTIES...

AT 638 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF 
INCH OF RAIN HAS ALREADY FALLEN. WATCH FOR FLOODING AT THE MALL 
PARKING LOT IN BOONE...THE SOUTH PRONG OF THE LEWIS FORK IN WILKES 
COUNTY AND FOSCOE AREA IN WATAUGA COUNTY. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
NORTH WILKESBORO...
WILKESBORO...
BLOWING ROCK...
AND BEECH MOUNTAIN. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3619 8088 3606 8088 3606 8098 3603 8107
      3604 8120 3600 8133 3602 8135 3604 8140
      3607 8141 3612 8155 3611 8181 3616 8183
      3621 8191 3626 8189 3629 8192

$$

KK
833 
WGUS71 KRNK 010035
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT WED SEP 30 2015

NCC189-193-010345-
/O.CON.KRNK.FF.W.0025.000000T0000Z-151001T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-WATAUGA NC-
835 PM EDT WED SEP 30 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR 
SOUTHERN WILKES AND WATAUGA COUNTIES...

AT 831 PM EDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND  
THUNDERSTORMS...SOME PRODUCING HEAVY RAIN MOVING NORTH AT 20 
MPH ACROSS THE WARNED AREA. 
 
UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN ACROSS SOUTHERN PORTIONS 
OF THE WARNED AREA. WATCH FOR FLOODING AT THE MALL PARKING LOT IN 
BOONE...THE SOUTH PRONG OF THE LEWIS FORK IN WILKES COUNTY AND 
FOSCOE AREA IN WATAUGA COUNTY. ALSO WATCH FOR FLOODING PROBLEMS 
ALONG MORAVIAN CREEK NEAR BOOMER.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
NORTH WILKESBORO...
WILKESBORO...
BLOWING ROCK...
AND BEECH MOUNTAIN. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3619 8088 3606 8088 3606 8098 3603 8107
      3604 8120 3600 8133 3602 8135 3604 8140
      3607 8141 3612 8155 3611 8181 3616 8183
      3621 8191 3626 8189 3629 8192

$$

KK
623 
WGUS71 KRNK 010338
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 PM EDT WED SEP 30 2015

NCC189-193-010347-
/O.EXP.KRNK.FF.W.0025.000000T0000Z-151001T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-WATAUGA NC-
1138 PM EDT WED SEP 30 2015

...THE FLASH FLOOD WARNING FOR 
SOUTHERN WILKES AND WATAUGA COUNTIES WILL EXPIRE AT 1145 PM EDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3619 8088 3606 8088 3606 8098 3603 8107
      3604 8120 3600 8133 3602 8135 3604 8140
      3607 8141 3612 8155 3611 8181 3616 8183
      3621 8191 3626 8189 3629 8192

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 5:03 PM EDT, 50 minutes earlier.

Area forecast discussion, Sep 30, 5:03 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT WED SEP 30 2015

.SYNOPSIS...
HIGH PRESSURE WEDGING DOWN THE EASTERN SEABOARD WILL COMBINE WITH DEEPENING
TROPICAL MOISTURE IN A DEVELOPING COASTAL TROF TO BRING INCREASING CHANCES
FOR SIGNIFICANT HEAVY RAINFALL INTO THE WEEKEND. OUR FORECAST WILL ALSO
BE HIGHLY DEPENDENT ON THE EXACT TRACK HURRICANE JOAQUIN TAKES OVER THE NEXT
SEVERAL DAYS.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 400 PM EDT WEDNESDAY...

GOES RAPID SCAN VISIBLE SATELLITE IMAGERY SHOWS A MIX OF SUN AND CLOUDS
ACROSS THE REGION THIS AFTERNOON...AND THE RADAR IS GENERALLY QUIET
WITH SOME SCATTERED SHOWERS ENTERING THE MOUNTAIN EMPIRE REGION. UPPER
LEVEL SHORT WAVE ENERGY WILL COMBINE WITH ISENTROPIC LIFT AND A
DEVELOPING WEAK WEDGE OF HIGH PRESSURE ALONG THE EASTERN SEABOARD TO
BRING INCREASING CHANCES FOR RAIN TONIGHT INTO TOMORROW. MESO MODELS
ARE MIXED IN THEIR HANDLING OF THE PRECIPITATION BUT BELIEVE THERE WILL
BE ENOUGH ACTIVITY TONIGHT TO WARRANT HIGH CHANCE POPS NORTH AND WEST
WITH LIKELY POPS ELSEWHERE. DO NOT EXPECT ENOUGH WIDESPREAD RAINFALL TO
RENEW FLOODING PROBLEMS SO NO FLOOD WATCH WILL BE ISSUED FOR THE NEAR
TERM PERIOD. AS THE COASTAL TROF BEGINS TO ORGANIZE INTO A PRE EVENT
/PREDECESSOR RAINFALL EVENT/ LATER ON THURSDAY WE WILL START TO SEE THE
CHANCE OF RAIN INCREASING FROM THE EAST AS IT PUSHES TOWARD THE REGION
BUT ANY SIGNIFICANT IMPACTS FROM PRECIPITATION WILL NOT BE FELT UNTIL
AFTER THE NEAR TERM PERIOD.

TEMPERATURES WILL START COOLING TONIGHT AND WILL NOT RECOVER MUCH AT
ALL FOR TOMORROW AS THE NORTHEASTERLY FLOW STARTS TO INCREASE.
GENERALLY EXPECT LOWS TONIGHT TO REACH THE UPPER 50S/LOWER 60S WITH
HIGHS ON THURSDAY IN THE LOW TO MID 60S. THE COMBINATION OF COOL AND
MOIST CONDITIONS WITH INCREASING NORTHEASTERLY WINDS WILL PUT A DAMP
CHILL IN THE AIR.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 400 PM EDT WEDNESDAY...

FOR THURSDAY NIGHT AND FRIDAY...HIGH PRESSURE IN THE LOW LEVELS OF
THE ATMOSPHERE WILL MAINTAIN A COOL NORTHEASTERLY SURFACE WIND
ACROSS THE MID ATLANTIC. AT THE SAME TIME...AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL DRIFT SOUTHWARD FROM THE TENNESSEE VALLEY TO
STALL NEAR THE GULF COAST. WINDFLOW AROUND THIS LOW WILL DRAW DEEP
MOISTURE NORTHWARD ALONG THE APPALACHIAN CHAIN...WHERE IT WILL FLOW
OVER THE NORTHEASTERLY WINDFLOW NEAR THE SURFACE. MINOR DISTURBANCES
RIDING UP THE APPALACHIAN CHAIN WILL TRIGGER SPOTTY AREAS OF LIGHT
TO OCCASIONALLY MODERATE RAIN THROUGH FRIDAY AFTERNOON.

ALL WEATHER MODELS ARE IN EXCELLENT AGREEMENT...AND CONFIDENCE HAS
BECOME HIGH...THAT HEAVY RAIN WILL RETURN TO OUR AREA FRIDAY EVENING
THROUGH SATURDAY AFTERNOON AS THE UPPER LOW BECOMES NEGATIVELY
TILTED...ALLOWING A BOUNDARY OF STRONG CONVERGENCE TO DRIFT INLAND
FROM THE COAST ACROSS OUR AREA. WINDS JUST OFF THE SURFACE WILL
BEGIN TO RAMP UP TO 45 TO 50 MPH FROM THE COAST...WHICH WILL DRAW
DEEP MOISTURE RAPIDLY INTO THE HIGHER TERRAIN. THIS WEATHER PATTERN
IS SETTING OUR AREA UP FOR A PREDECESSOR RAINFALL EVENT...WHICH IS A
WIDESPREAD HEAVY RAINFALL EVENT WITH THE POTENTIAL OF DROPPING 3 TO
LOCALLY 5 INCHES OF RAIN ACROSS THE PIEDMONT...WITH LOCALIZED
AMOUNTS OF UP TO 6 INCHES ALONG THE BLUE RIDGE...AND 2 TO LOCALLY 4
INCHES ACROSS THE MOUNTAINS. TRAINING OF HEAVY RAIN CELLS IS
LIKELY...MEANING THAT SEVERAL INCHES OF RAIN MAY ACCUMULATE OVER AN
AREA OVER A SHORT PERIOD OF TIME. FACTOR IN THAT THE GROUND OVER
MUCH OF OUR AREA IS ALREADY SATURATED FROM RECENT HEAVY RAINS...IT
IS HIGHLY LIKELY THAT THE NEW RAINFALL WILL TRANSLATE TO RUNOFF VERY
QUICKLY...LEADING TO THE POSSIBILITY OF FLASH FLOODING. WE STILL
HAVE TIME TO LOOK AT ANOTHER ROUND OF WEATHER MODELS TO SEE HOW THIS
WEATHER SYSTEM EVOLVES...BUT FULLY EXPECT THAT A FLASH FLOOD WATCH
WILL BE ISSUED FOR OUR AREA WITHIN THE NEXT 24 HOURS. HEAVY RAIN
WILL ALSO BRING WITH IT A SIGNIFICANT INCREASE IN THE POSSIBILITY OF
ROCKSLIDES/LANDSLIDES.

OUTSIDE OF ANY FLASH FLOODING THAT OCCURS...MUCH OF THIS WATER WILL
COLLECT IN RIVERS AND STREAMS THAT ARE ALREADY SWOLLEN FROM RECENT
RAINFALL. AS SUCH...RENEWED RIVER FLOODING IS LIKELY ON SATURDAY...
ALTHOUGH THE SEVERITY OF WHICH IS STILL TOO EARLY TO DETERMINE UNTIL
IT BECOMES KNOWN WHERE THE HEAVIEST RAINFALL WILL SET UP.
REGARDLESS...RIVER FLOODING WILL REMAIN A MAJOR CONCERN INTO EARLY
NEXT WEEK.

FOR SATURDAY EVENING INTO SUNDAY...GREAT UNCERTAINTY REMAINS AS TO
THE TRACK HURRICANE JOAQUIN WILL FOLLOW. THE OFFICIAL FORECAST FROM
THE NATIONAL HURRICANE CENTER INDICATES THAT THERE IS A CHANCE THAT
JOAQUIN WILL MOVE ONSHORE INTO NORTH CAROLINA AND VIRGINIA...
POTENTIALLY KEEPING HEAVY RAINFALL PROLONGED ACROSS OUR AREA.

HOW JOAQUIN INTERACTS WITH THE UPPER LOW NEAR THE GULF COAST REMAINS
UNCERTAIN...WITH SOME WEATHER MODELS BRINGING THE STORM OVER NORTH
CAROLINA...WHILE OTHERS KEEP THE STORM OVER OPEN OCEAN. THIS
SITUATION REMAIN EXTREMELY FLUID...MEANING THAT FUTURE FORECASTS FOR
THE TRACK OF HURRICANE JOAQUIN WILL HAVE TO BE MONITORED TO
DETERMINE EXACTLY HOW THE STORM WILL AFFECT OUR AREA. NEEDLESS TO
SAY HOWEVER...IF JOAQUIN DOES MAKE LANDFALL IN NORTH CAROLINA...
FORECAST RAINFALL AMOUNTS FOR OUR AREA WILL NEED TO BE INCREASED BY
SEVERAL INCHES. IN ADDITION...JOAQUIN WILL BRING STRONG WIND
GUSTS...WHICH MAKES THE PROBABILITY OF WIND DAMAGE...SUCH AS DOWNED
TREES AND POWER OUTAGES...FAR MORE SIGNIFICANT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 400 PM EDT WEDNESDAY...

FOR SUNDAY NIGHT AND MONDAY...WEATHER FOR THE FIRST HALF OF NEXT
WEEK DEPENDS GREATLY ON WHERE THE REMNANTS OF JOAQUIN WILL BE
LOCATED. SOME MODELS HAVE THE REMNANTS OF JOAQUIN TO MOVING ACROSS
THE MID ATLANTIC STATES...SUPPORTING BANDS OF HEAVY RAIN AND GUSTY
WINDS...WHILE OTHERS HAVE NO SUCH IMPACTS AS THE STORM REMAINS
OFFSHORE.

BY TUESDAY...DRIER AIR WILL FINALLY BE RETURNING TO THE AREA AS HIGH
PRESSURE BUILDS IN FROM THE WEST. MAY SEE A FEW UPSLOPE RAIN SHOWERS
LINGER ALONG THE WESTERN RIDGES HOWEVER.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AS OF 200 PM EDT WEDNESDAY...

VFR CONDITIONS TO START THE TAF PERIOD AT MOST SITES BUT MVFR IS
HOLDING TIGHT AT KBLF. HOWEVER...FLIGHT CONDITIONS WILL BE
DETERIORATING THIS EVENING AND EXPECT MVFR/IFR TO SET IN AT ALL
TAF SITES AFTER MIDNIGHT. EXPECT SOME SHOWERS TO BE IN THE
VICINITY OF TAF SITES AS WELL WITH UPPER SHORT WAVE ENERGY MOVING
UP FROM THE SOUTH AS A BIT OF A HIGH PRESSURE WEDGE PUSHES IN FROM
THE NORTHEAST WITH STRENGTHENING NELY FLOW. IFR CONDITIONS WILL
PERSIST PAST DAYBREAK WITH SOME SLIGHT IMPROVEMENT POSSIBLE LATE
IN THE PERIOD.

EXTENDED AVIATION DISCUSSION...

MODELS SUGGEST POOR FLYING CONDITIONS MAY LINGER ACROSS A LARGE
GEOGRAPHIC AREA FOR THE REMAINDER OF THIS WEEK AND POTENTIALLY
INTO THE WEEKEND. WIDESPREAD SUB VFR CONDITIONS ARE LIKELY
THROUGH SATURDAY.

&&

.HYDROLOGY...
AS OF 450 PM EDT WEDNESDAY...

THE DAN RIVER FROM DANVILLE THROUGH SOUTH BOSTON WILL REMAIN IN
FLOOD FOR THE NEXT FEW DAYS. ALSO MINOR FLOODING WILL OCCUR ALONG
THE LOWER ROANOKE RIVER AT RANDOLPH INTO THURSDAY.

FOR SPECIFIC RIVER
INFORMATION...VISIT OUR HYDROLOGIC SERVICE PAGE AT
HTTP:/WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=RNK

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DRIFT FROM THE TENNESSEE
VALLEY ACROSS THE SOUTHEAST STATES DURING THE END OF THE
WEEK...BRINGING ADDITIONAL ROUNDS OF POTENTIALLY HEAVY RAIN.
RENEWED OR ADDITIONAL FLOODING WOULD RESULT FROM THIS RAINFALL. IN
ADDITION THE POTENTIAL EXISTS FOR DEEPER TROPICAL MOISTURE TO GET
ENTRAINED ACROSS THE REGION BY THE WEEKEND PERHAPS ADDING TO THE
THREAT FOR HEAVY RAINFALL AND FLOODING. GIVEN CURRENT SATURATED
CONDITIONS ACROSS THE REGION AND VERY LOW FLASH FLOOD GUIDANCE THE
POSSIBILITY OF WIDESPREAD RIVER FLOODING COULD OCCUR IF FORECAST
RAINFALL MATERIALIZES AS WELL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...NF
LONG TERM...NF
AVIATION...AMS/MBS
HYDROLOGY...JH/NF
Hazardous weather outlook, Sep 30, 4:11 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT WED SEP 30 2015

NCZ003>006-019-020-VAZ043>047-058-059-012015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
411 PM EDT WED SEP 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDESPREAD HEAVY RAIN IS EXPECTED TO MOVE ACROSS THE AREA FROM
FRIDAY NIGHT THROUGH SATURDAY AFTERNOON...WITH 3 TO LOCALLY 5
INCHES OF RAINFALL POSSIBLE FOR AREAS EAST OF THE BLUE RIDGE.
FLASH FLOODING IS POSSIBLE AS BANDS OF HEAVY MAY PASS REPEATEDLY
OVER THE SAME LOCATIONS...ESPECIALLY OVER AREAS WITH SATURATED
SOILS FROM RECENT HEAVY RAIN. IN ADDITION TO FLASH FLOODING...
RIVER FLOODING WILL BE POSSIBLE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-012015-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
411 PM EDT WED SEP 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDESPREAD HEAVY RAIN IS EXPECTED TO MOVE ACROSS THE AREA FROM
FRIDAY NIGHT THROUGH SATURDAY AFTERNOON...WITH 4 TO LOCALLY 7
INCHES OF RAINFALL POSSIBLE FOR AREAS ALONG THE BLUE RIDGE...
INCLUDING THE BLUE RIDGE PARKWAY. FLASH FLOODING IS POSSIBLE AS
BANDS OF HEAVY MAY PASS REPEATEDLY OVER THE SAME LOCATIONS...
ESPECIALLY OVER AREAS WITH SATURATED SOILS FROM RECENT HEAVY
RAIN. IN ADDITION TO FLASH FLOODING...RIVER FLOODING WILL BE
POSSIBLE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015>017-032>035-012015-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
411 PM EDT WED SEP 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDESPREAD HEAVY RAIN IS EXPECTED TO MOVE ACROSS THE AREA FROM
FRIDAY NIGHT THROUGH SATURDAY AFTERNOON...WITH 2 TO LOCALLY 4
INCHES OF RAINFALL POSSIBLE FOR THE MOUNTAINS. FLASH FLOODING IS
POSSIBLE AS BANDS OF HEAVY MAY PASS REPEATEDLY OVER THE SAME
LOCATIONS...ESPECIALLY OVER AREAS WITH SATURATED SOILS FROM
RECENT HEAVY RAIN. IN ADDITION TO FLASH FLOODING...RIVER FLOODING
WILL BE POSSIBLE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 30, 4:11 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT WED SEP 30 2015

NCZ001-018-019-302115-
WILKES-WATAUGA-ASHE-
411 PM EDT WED SEP 30 2015

...SHOWERS AND ISOLATED THUNDERSTORM WILL AFFECT SOUTHWESTERN
ASHE...NORTHWESTERN WILKES AND WATAUGA COUNTIES...

AT 408 PM EDT...SHOWERS AND ISOLATED THUNDERSTORM WERE FROM
RUTHERWOOD SOUTHWARD TO MOSES CONE MEMORIAL PARK...MOVING NORTHEAST
AT 10 MPH. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
BLOWING ROCK...
AND BEECH MOUNTAIN.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3633 8173 3633 8171 3635 8171 3646 8156
      3627 8124 3611 8153 3611 8181 3616 8183
      3619 8186 3619 8188 3621 8190
TIME...MOT...LOC 2008Z 226DEG 10KT 3616 8170

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:11 PM EDTSpecial Weather StatementRNKWatauga64 min
Sep 30, 5:08 PM EDTAreal Flood AdvisoryRNKWatauga, Wilkes6 hr

Nearby

Flash Flood Warnings in North Carolina, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.